MAUDE Adverse Event Report: GENEOHM SCIENCES CANADA, INC. (BD DIAGNOSTICS) BD MOLECULAR SWAB COLLECTION KIT; VAGINITIS AND BACTERIAL VAGINOSIS NUCLEIC ACID DETECTION SYSTEM

GENEOHM SCIENCES CANADA, INC. (BD DIAGNOSTICS) BD MOLECULAR SWAB COLLECTION KIT; VAGINITIS AND BACTERIAL VAGINOSIS NUCLEIC ACID DETECTION SYSTEM
Catalog Number 443925
Medical Device Problem Code Product Quality Problem (1506)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/03/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D4.Medical device expiration date: unknown.H4.Device manufacture date: unknown.D4.Medical device lot#: unknown.Lot number was not reported; however, 2 potential lot numbers were provided.The information for those lot numbers are as follows: d4.Medical device lot #: 4262394.D4.Medical device expiration date: 02-apr2026.D4.Unique identifier (udi) #: (b)(4).H4.Device manufacture date: 18-sep-2024.D4.Medical device lot #: 4145995.D4.Medical device expiration date: 26-feb-2026.D4.Unique identifier (udi) #: (b)(4).H4.Device manufacture date: 24-may-2024.A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported while using bd molecular swab collection kit, one swab was cut by a technician to fit inside the tube and the patient sample and reagent splashed into their eye.Technician was treated by occupational medicine and received antibiotic eye drops.The following was reported by the initial reporter: "the badly broken swab (too large) prevented the bd max machine from pipetting correctly (bd max error and stoppage of the entire series, which had to be restarted in its entirety).The technician concerned had to open the tube to recut it.When she recut the tube, it splashed into her eye.These were projections of genital swabs.She was treated by occupational medicine.During our survey, our users told us that they had noticed the risk of splashing and the problem of breakage when they broke the swabs, which they did by moving the tube as far away from them as possible, precisely to avoid splashing." 1.Could you please explain the aes that happened? "when the sample was being taken from the bd max, the plc went into alarm because the swab was too long.The technician cut the swab and this led to a splash in the eye." 2.Could you please confirm whether there was any splash/splatter of blood? "no blood, but transport fluid containing the sample to be analyzed." 3.What was the treatment that was provided to the hospital staff member? "antibiotics in the form of eye drops." "the aes took place on (b)(6) 2024.According to the opening date, the swab in question would be from lot 4262394 (lot opened on 2/12/2024) or 4145995 (previous lot).We can't say for sure, as the departments sometimes stock older lots." there was no other health impact or consequences reported.
 
Additional Manufacturer Narrative
Investigation summary - the complaint investigation for exposure to patient sample when using the bd molecular swab collection kit 100ea (ref.443925) from lot 4262394 or 4145995 and for general swab breakage issues when using the bd molecular swab collection kit 100ea (ref.443925) from unknown lots was performed by the review of manufacturing records, review of customer¿s picture, retain material testing and by the complaint¿s history review.Customer reported that bd molecular swab collection swabs break above the score mark when using any lot.On one occasion, they received a sample buffer tube (sbt) coming from bd molecular swab collection kit 100ea of either lot 4262394 or 4145995 from a provider with a too long swab causing an alarm on the bd max instrument and attempted to rebreak the swab at the score mark which led to sbt liquid splashing in a worker's eye.Review of the manufacturing records of bd molecular swab collection kit indicated that lots 4262394 or 4145995 were manufactured according to specifications.Review of breakage force testing results was performed and the results at the swabs manufacturer's plant met specifications for the lot used in bd molecular swab collection kit lots 4262394 and 4145995.Customer provided a picture for investigation showing a sbt with the swab shaft bent at a 90° angle.Based on the position where the shaft is bent suggest that the shaft was attempted to be broken above the black score mark which is not the position recommended in the instruction for use (ifu).Indeed, as described in the ifu, the swab must be inserted so that the score mark, indicated by the black line placed a millimeter above the mark, is at the edge of the sample buffer tube and broken at the score mark.Internal tests performed on the bd molecular swab collection kit revealed that improper use of the swab can lead to inadequate breakage of the swab shaft.When the swab is inserted into the tube at a different height other than the score mark, it can break above the black mark or bent instead of break.Swab breakage in the sbt is a critical step of the bd molecular swab collection kit procedure.Bd recommends that users follow the ifu instructions, especially the warning and precautions, and the clinician collection procedure, to ensure adequate breakage of the swab.The retain material of the polyester swabs from the lot enclosed in bd molecular swab collection kit from both lots 4262394 and 4145995 was tested and the results were as expected.The swab shaft easily broke at the black mark line, as expected, when the score mark is at the lip of the tube.There is no indication of a swab breakage issue based on the analysis of the complaints received on the bd molecular swab collection kit item.The root cause was not identified.However, an off-label use of the product could explain the customer¿s issues.Bd cannot confirm the complaint based on the investigation that was performed.Bd did not initiate a corrective and preventive action since no new hazard was identified.Bd recommends that customer follows proper package insert instructions and ensures that the swab is broken by qualified personal.Bd apologizes for the inconvenience that this may have caused.Bd quality will continue to monitor for trends.
 
Event or Problem Description
It was reported while using bd molecular swab collection kit, one swab was cut by a technician to fit inside the tube and the patient sample and reagent splashed into their eye.Technician was treated by occupational medicine and received antibiotic eye drops.The following was reported by the initial reporter: "the badly broken swab (too large) prevented the bd max machine from pipetting correctly (bd max error and stoppage of the entire series, which had to be restarted in its entirety).The technician concerned had to open the tube to recut it.When she recut the tube, it splashed into her eye.These were projections of genital swabs.She was treated by occupational medicine.During our survey, our users told us that they had noticed the risk of splashing and the problem of breakage when they broke the swabs, which they did by moving the tube as far away from them as possible, precisely to avoid splashing." 1.Could you please explain the aes that happened? ="when the sample was being taken from the bd max, the plc went into alarm because the swab was too long.The technician cut the swab and this led to a splash in the eye." 2.Could you please confirm whether there was any splash/splatter of blood? ="no blood, but transport fluid containing the sample to be analyzed." 3.What was the treatment that was provided to the hospital staff member? ="antibiotics in the form of eye drops." "the aes took place on (b)(6) 2024.According to the opening date, the swab in question would be from lot 4262394 (lot opened on 2/12/2024) or 4145995 (previous lot).We can't say for sure, as the departments sometimes stock older lots." there was no other health impact or consequences reported.

Brand Name
BD MOLECULAR SWAB COLLECTION KIT
Common Device Name
VAGINITIS AND BACTERIAL VAGINOSIS NUCLEIC ACID DETECTION SYSTEM
Manufacturer (Section D)
GENEOHM SCIENCES CANADA, INC. (BD DIAGNOSTICS)
2555 blv. du parc techn
quebec
Manufacturer (Section G)
GENEOHM SCIENCES CANADA, INC. (BD DIAGNOSTICS)
2555 blv. du parc techn
quebec
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key21106856
Report Number3007420875-2025-00011
Device Sequence Number20867166
Product Code PQA
UDI-Device Identifier30382904439256
UDI-Public(01)30382904439256
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K201017
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number443925
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2024
Supplement Date Received by Manufacturer04/08/2025
Initial Report FDA Received Date01/08/2025
Supplement Report FDA Received Date04/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown